New York, 2021

Flooding in New York, October 29 to 31, 2021

October 29 to 31, 2021 · NWS BUF · 6 events in 3 counties and zones

A broad occluded low advanced northeastward from the Ohio Valley. Easterly moisture feed off the Atlantic ahead of this system brought precipitable water values above 1 inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A broad occluded low advanced northeastward from the Ohio Valley. Easterly moisture feed off the Atlantic ahead of this system brought precipitable water values above 1 inch. A vast area of moderate and occasionally heavy rainfall resulted in areas of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Oct 29, 9:33 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Oct 29, 9:33 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1033 PM EDT Fri Oct 29 2021

.SYNOPSIS...
Low pressure will move across the Ohio Valley tonight and bring a
widespread, soaking rain to the region. Unsettled weather will
continue through much of the weekend with occasional light showers
and drizzle. Temperatures will trend colder by early next week, with
below normal temperatures expected to last through next weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
Radar imagery showing a wide swath of rain over most of Western and
Central NY late this evening. The axis of heaviest rain has focused
on the Genesee Valley and Western Finger Lakes, and will likely lock
in place for a few more hours before moving northeast and weakening
after midnight. This stalling of the axis of best moisture transport
and convergence will result in higher rainfall totals over the
Genesee Valley and western Finger Lakes, likely reaching around 2
inches total. These rain amounts falling on saturated ground will
result in increasing flooding of low lying and poor drainage areas
over the next few hours.

Deep moisture plume entrenched within easterly flow north of low
will continue to be transported into the region. A band of steady
rain is expected to continue to move north and east through tonight
supported by more organized forcing on the northern end of the low
that taps into low level moisture originating from the Atlantic,
sending precipitable water values to over an inch. The heaviest
rainfall rates will occur this evening when forcing and moisture
transport area strongest, then back off overnight as the area of
steadiest rain moves into the North Country.

Drier air aloft starts working into later tonight and Saturday
brining a diminishing trend to the rain intensity and coverage, but
a continuation of some light rain and drizzle is expected through
the day Saturday.

General rainfall amounts through Saturday will range from 1.0 to
1.5" from western New York to the western Finger Lakes region, to
0.5"-1.0" east of Lake Ontario. An axis of amounts around 2" is
expected across portions of the Genesee Valley and western Finger
Lakes. Given the saturated soils across the the area from the recent
rains, will continue to monitor area streams and creeks as flows
still remain high. In most areas the expected rainfall amounts will
not result in significant flooding. The one exception may be across
the Genesee Valley and western Finger Lakes, where locally higher
rain amounts will result in flooding of low lying and poor drainage
areas. Flooding here should be limited to typical flood-prone areas.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Nearly vertically stack upper low will slowly wobble its way NE
across the Lower Lakes Saturday night then open up as it heads NNE
into Canada. While this occurs, a sfc low tracking north along the
coast will begin to head inland across the northeast. Weak synoptic
ascent under the upper low will produce very light precipitation
with light rain likely and drizzle at times. Further east closer to
the sfc low, mainly speaking east of Lake Ontario, a steadier
precipitation will rotate back in across the area as the sfc low
tracks by to the east of the region. With that said, there is still
some uncertainty in the exact track of this sfc low. This will
impact precipitation amounts a bit as it passes by. Either way,
it likely be a wet and damp night areawide.

Sunday, progressively drier conditions will take hold as brief upper-
level ridging moves across the region. However, a wealth of low
level moisture will linger in under a lowering subsidence inversion.
This will keep the eastern Great Lakes enshrouded in cloud cover all
day.

Sunday night, CAA picks up in the wake of the departing system
(H850T -2C/-4C) and as the upper trough begins to push into the
Lower Lakes. This may promote a weak lake response ESE of the lakes
overnight into Monday.

Monday, scattered lake effect rain showers, possibly mixing with
some snow early in the morning across the higher terrain, will
diminish off Lake Erie. However, off Lake Ontario upstream
connections may keep a few showers going during the day.

Monday night, ongoing CAA and some added moisture will provide an
uptick in lake effect rain/snow showers ESE of the lakes as we head
into Tuesday. Might even be some minor accumulating snows at this
point as the cold air deepens across the Lower Lakes. This will need
to be monitored as we progress through the week. Although, there
still is some disagreement amongst the various guidance on how
deep the cold the air will get at this point.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A trough will become established across the Northeastern U.S. which
will result in below normal temperatures through Friday. A series of
shortwaves will dig across the Great Lakes, and these will produce
periods of showers. These will be most widespread downwind of the
lakes, since the air mass will be cool enough to support lake effect
precipitation. Expect mainly rain showers, but with 850mb
temperatures dropping to around -6c some wet snow flakes are
possible well inland from the lakes, with the best chance for some
snow Tuesday and Wednesday nights.

A coastal low tracking up the East Coast will pass east of the area
on Friday, but guidance is split on timing and track this early, so
this will continue to be monitored for any potential shifts west
closer to the area.

The pattern overall beyond the long term period still continues to
suggest fairly active and cool weather.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
A vertically stacked closed low over the Ohio Valley tonight will
drift towards the eastern Great Lakes Saturday. Widespread soaking
rain will continue to move across the area from southwest to
northeast tonight, with areas of MVFR/IFR VSBY in the area of heavy
rain. The heavy rain will taper off to occasional light rain and
drizzle later tonight from southwest to northeast, with the light
rain and drizzle continuing at times through Saturday. The
combination of light rain and drizzle will bring occasional VSBY
restrictions through Saturday.

CIGS will continue to deteriorate tonight as the low levels
saturate, with IFR CIGS becoming widespread overnight through
Saturday morning. The IFR CIGS will then gradually improve to MVFR
Saturday afternoon.

Outlook...

Sunday...MVFR/VFR with a chance of rain showers.
Monday...MVFR/VFR with a chance of lake effect rain showers east of
the Lakes.
Tuesday and Wednesday...VFR/MVFR with a chance of lake effect rain
showers east of the lakes. Wet snow may mix in across higher terrain
with local IFR.

&&

.MARINE...
Low pressure will move into the Ohio Valley tonight, then
reach the Lower Great Lakes Saturday. The pressure gradient between
the approaching low and high pressure over eastern Quebec will
maintain moderate to strong easterly winds, especially on Lake
Ontario through Saturday.

Small craft advisories are in place for the waters as outlined
below. Winds will diminish late Saturday through Sunday morning,
before an extended period of stronger westerly winds starts Sunday
night and lasts through the middle of next week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 10 AM EDT Saturday for LEZ040-041.
         Small Craft Advisory until 5 PM EDT Saturday for
         LOZ043.
         Small Craft Advisory until 8 PM EDT Saturday for LOZ042.

&&

SYNOPSIS...AR/Hitchcock/PP/TMA
NEAR TERM...Hitchcock/TMA
SHORT TERM...AR
LONG TERM...Apffel/SW
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Oct 29, 4:08 AM EST, 18 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
508 AM EDT Fri Oct 29 2021

NYZ006>008-300915-
Oswego-Jefferson-Lewis-
508 AM EDT Fri Oct 29 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-010>014-019>021-085-300915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
508 AM EDT Fri Oct 29 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Rainfall amounts of an inch to an inch and a half are expected today
through tonight. This may cause minor flooding, mainly in areas with
poor drainage or where water levels are already high due to recent
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-SLZ022-024-300915-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
508 AM EDT Fri Oct 29 2021

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-300915-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
508 AM EDT Fri Oct 29 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Ontario

When
October 29, 11:05 PM EST to October 30, 12:00 AM EST
Where
Ontario County, 0.86 mi NE of Naples to 0.41 mi NE of Naples
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.630, -77.390

Flooding was reported on Route 245.

Flood, Monroe

When
October 29, 11:09 PM EST to October 30, 12:09 AM EST
Where
Monroe County, 1.45 mi S of Rigney Bluff to 1.47 mi S of Rigney Bluff
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.249, -77.633

Flooding was reported at Rumson and Marwood Roads.

Flood, Ontario

When
October 29, 11:10 PM EST to October 30, 12:10 AM EST
Where
Ontario County, 1.47 mi SSW of Reeds Corners to 1.72 mi S of Reeds Corners
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.810, -77.230

Flooding was reported on Middle Road.

Flood, Monroe

When
October 30, 2:45 AM EST to October 31, 1:30 AM EST
Where
Monroe County, 1.7 mi NNW of East Rochester to 2.07 mi ESE of Brighton Po
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.144, -77.510

Flooding was reported in the low lying areas along the Irondequoit Creek between Ellison Park and Powder Mills Park.

Flood, Livingston

When
October 30, 3:00 AM EST to October 31, 1:00 AM EST
Where
Livingston County, 1.27 mi W of Avon to 0.76 mi NNE of Shaker Crossing
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.923, -77.755

Minor flooding was reported along the Genesee River at Avon. The river peaked at 34.4 feet.

Flood, Ontario

When
October 30, 7:35 AM EST to October 31, 1:00 AM EST
Where
Ontario County, 2.19 mi N of North Bloomfield to 1.09 mi NNW of North Bloomfield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.961, -77.587

Flooding of low lying areas around Ellison Park and Powder Mills Park was reported. The river crested near 6.8 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990320, 990321, 990322, 990329, 990324, 990327.